Winter Storm, Adams
- When
- March 2, 10:00 AM CST to 6:00 PM CST
- Where
- Adams forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
A winter storm struck parts of west central Illinois on Saturday, March 2, crippling transportation across the area. About 1/2 inch of sleet fell first, followed by 3 to 4 inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A winter storm struck parts of west central Illinois on Saturday, March 2, crippling transportation across the area. About 1/2 inch of sleet fell first, followed by 3 to 4 inches of snow. In addition, 20 to 30 mile an hour winds caused considerable blowing and drifting snow. Road crews reported that as soon as they would clear a road of snow, the wind would blow it full again.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 2, 4:30 AM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 430 AM CST SAT MAR 2 2002 09Z MSAS DATA SHOWS SFC LOW NR BRANSON WITH SGFNT CAA TAKING PLACE W OF IRK-JLN LINE. HARD TO DECIDE THIS MRNG AS AVN SHOWS CONSIDERABLE PCPN TAKING PLACE OVR CWA THIS AFTN INTO EVE...OVER .50 LIQUID AS SECOND VORT MAX SWINGS INTO PLACE. HV EXPANDED WNTR STRM WRNGS OVER MOKST OF CWA FOR TODAY INTO THIS EVE. DONT THINK ANYONE EXCEPT NW COUNTIES WILL RECEIVE OVER 6 INCHES AS MUCH OF PCPN WILL BE RAIN OR MIXED PCPN BEFORE THICKNESS LOWER ENOUGH FOR CHANGE. HWVR LOOK FOR 2-4 HR SLEET EVENT FOR NMBR OF COUNTIES S-N THRU HEART OF CWA BEFORE CHANGEOVER. THIS WL TAKE PLACE 16-19Z AND THE COMBINATION ALONG WITH STG FLG TEMPS GUSTY WNDS AND WIND CHILL VALUES DROPPING CLOSE TO ADVISORY CRITERIA IN NWRN PTN CWA POINTS TO LONG DAY OF WX ACRS ERN MO/W CNTRL IL. THIS DEMARCATION OF WINTERY WX FITS IN WELL WITH KSGF AND KILX ZONES. WL ISSUE WNTR STORM WRNG FOR TDA AND ERLY TNGT ALG W OF KSPI-40E KSTL-100 SSW KSTL LN. .STL...WINTER STORM WARNING FOR KNOX SHELBY AND LEWIS MO TDA/ERL TONIGHT FOR 6+ INCHES SNOW WINTER STORM WARNING FOR RMNDR OF E CNTRL MO/W CNTRL IL TDA/ERL TNGT ALG/W OF KSPI-40E KSTL-100 SSW KSTL LN. PEDIGO
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 700 AM CST SAT MAR 2 2002 THREATS THROUGH TONIGHT... RAIN AND SLEET WILL GRADUALLY GIVE WAY TO SNOW AS A STRONG WEATHER SYSTEM MOVES THROUGH THE AREA. LOOK FOR OVER SIX INCHES OF NEW SNOW IN EXTREME NORTHEAST MISSOURI WITH AMOUNTS TAPERING OFF FURTHER TO THE SOUTHEAST. AREAS FROM ELLINGTON TO STE. GENEVIEVE TO SALEM ILLINOIS WILL RECEIVE LITTLE IN THE WAY OF SNOWFALL BUT AMOUNTS WILL LIKELY REACH 2 TO 6 INCHES FROM SOUTH TO NORTH ACROSS THE WARNING AREA BEFORE THE SNOW ENDS THIS EVENING. EMBEDDED THUNDERSTORMS...THERE WILL BE A CHANCE OF THUNDERSTORMS FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS TODAY. OVERALL, THESE THUNDERSTORMS WILL BE ISOLATEDDDD. DISCUSSION... A STORM SYSTEM ORGANIZING OVER ARKANSAS AND MISSOURI WILL MOVE NORTHEASTWARD THROUGH MISSOURI AND CENTRAL ILLINOIS TODAY AND TONIGHT BRINGING WITH IT ABUNDANT MOISTURE. MUCH COLDER AIR WILL UNDERCUT THE WARM AIR TODAY BRINGING A CHANGE FROM RAIN TO SLEET AND SNOW. TEMPERATURES WIL FALL SHARPLY...FROM THE 30S AND 40S TO TEENS AND 20S BY EVENING ACROSS THE AREA NORTH OF A LINE FROM ROLLA TO JACKSONVILLE. OUTLOOK FOR SUNDAY... PRECIPITATION WILL END FROM THE SOUTHWEST AND THE THREAT FOR ACCUMULATING SNOW WILL END DURING THE EVENING HOURS. PEDIGO THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 7 AM DAILY...AND WILL BE UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL WATCH...WARNING OR ADVISORY PRODUCT.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280477, 5280478.